Risk factors of allopurinol-induced severe cutaneous adverse reactions in a Thai population

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Allopurinol is one of the most common causes of severe cutaneous adverse drug reactions (SCARs) including drug reactions with eosinophilia and systemic symptoms (DRESS), Stevens–Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). This study identified the risk factors associated with the development of allopurinol-induced SCARs in a Thai population.

Patients and methods

Eighty-six allopurinol-induced SCARs (i.e. 19 DRESS and 67 SJS/TEN) and 182 allopurinol-tolerant patients were enrolled in the study. The HLA-B*58:01 allele was determined. Clinical and medicinal data were collected.

Results

Results from multivariate analysis showed that only the HLA-B*58:01 and female sex were identified as risk factors of allopurinol-induced SCARs in this Thai population. Patients who carried the HLA-B*58:01 allele were at a higher risk of allopurinol-induced DRESS [odds ratio (OR)=149.2, 95% confidence interval (CI)=24.0–∞, P<1.00×10−4]. Similar results were observed in allopurinol-induced SJS/TEN (OR=175.0, 95% CI=44.3–690.9, P=1.69×10−13). The risk of allopurinol-induced SCARs in women was higher than that in men (OR=4.6, 95% CI=1.4–15.6, P=1.44×10−2). The overall mortality rate of allopurinol-induced SCARs was 11.39% and a higher mortality rate was observed in elderly women.

Conclusion

Among the risk factors identified, the HLA-B*58:01 allele had the greatest impact on the development of both phenotypes of allopurinol-induced SCARs in this studied Thai population. In case HLA-B*58:01 genotyping cannot be accessed, close monitoring of allopurinol usage, especially in elderly women with impaired renal function, is necessary to reduce the mortality rate of these life-threatening SCARs.

Related Topics

    loading  Loading Related Articles